started out with pain increasing thru the week. Started on Monday. It's Saturday and I woke up with the rash.
In my opinion, you cannot get shingles from the medication itself. If you have had chicken pox, the virus is still in your system and can reintroduce itself as shingles. Unfortunately, even if you have had shingles you are still forever prone to the virus. You can get a vaccination for shingles (same as the chicken pox), but it is a live virus. Anyone who has MS and is using a therapy that weakens the immune system (which I believe is all of them) SHOULD NOT get this vaccination (just as the live flu vaccine).
Your doctor should test for antibodies to these viruses to understand risks of exposure.
From the Gilenya site prescribing information: "Tell your doctor if you have any side effect that bothers you or that does not go away.
These are not all of the possible side effects of GILENYA. For more information, ask your doctor or pharmacist. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-332-1088."
Regardless, keep open communication with your neurologist!
Reading the medication pamphet about Gilenya it mentions that if you you never had chicken pox-get the vaccination. Reading elsewhere, there are some references that gilenya can make "herpes" flair. I'm assumming that getting chicken pox while on Gilenya might be very serious(don't know why) and according to several internet resources there were 2 fatal herpe related deaths during the trial. I just know that "shingles" and "chicken pox" are a form of the "herepes" virus. Shingles usally occurs later in life and unfornately experiencing it in the 30's among other infections going on. Maybe stopping Gilenya I think...
- Gilenya Information for Consumers
- Gilenya Information for Healthcare Professionals (includes dosage details)
- Side Effects of Gilenya (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 8 Feb 2010 • 2 answers
Posted 6 Sep 2010 • 1 answer
Posted 13 Sep 2010 • 4 answers
Posted 13 May 2014 • 2 answers
Posted 8 Apr 2015 • 1 answer